Alert archive / North Carolina / Tornado Warnings in 2006
Tornado Warning 14, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Aug 31, 2006, 6:04 PM EDT for Brunswick County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2006, 6:04 PM EDT (22:04 UTC)
- Expired
- Aug 31, 2006, 6:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 21 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1452 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KILM 312205
TORILM
NCC019-312230-
/O.NEW.KILM.TO.W.0014.060831T2204Z-060831T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
604 PM EDT THU AUG 31 2006
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* TORNADO WARNING FOR...
BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 630 PM EDT
* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STORM CAPABLE OF PRODUCING A TORNADO NEAR BOILING SPRING
LAKES...OR ABOUT 8 MILES NORTHEAST OF LONG BEACH...MOVING WEST AT
40 MPH.
* THE TORNADO IS WILL BE NEAR...
SUPPLY BY 615 PM...
SHALLOTTE BY 620 PM...
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3390 7799 3407 7792 3421 7827 3415 7849
3400 7860
$$
CRM1 follow-up statement
000
WWUS52 KILM 312228
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
628 PM EDT THU AUG 31 2006
NCC019-312238-
/O.EXP.KILM.TO.W.0014.000000T0000Z-060831T2230Z/
BRUNSWICK NC-
628 PM EDT THU AUG 31 2006
...THE TORNADO WARNING FOR BRUNSWICK COUNTY EXPIRES AT 630 PM EDT...
AT 625 PM EDT...THE STORM PRODUCING THE POSSIBLE TORNADO WHICH
PROMPTED THE WARNING HAS WEAKENED...THUS THE TORNADO WARNING WILL BE
ALLOWED TO EXPIRE.
IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3390 7799 3407 7792 3421 7827 3415 7849
3400 7860
$$
CRMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Aug 31, 4:50 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 31, 4:50 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
450 PM EDT THU AUG 31 2006
.SHORT TERM /TODAY THROUGH FRIDAY/...
NO CHANGES TO THE WATCH WARNING AND ADVISORY SECTION.
THE SHORT TERM WILL BE RULED BY ERNESTO. HAVE CONTINUED CATEGORICAL
POPS TODAY INTO THIS EVENING. OUTFLOW BOUNDARIES RESIDE ACROSS THE
AREA FROM YESTERDAY AFTERNOONS AND EVENING CONVECTION. THIS WILL
ENHANCE THE PCPN ESPECIALLY WHEN ERNESTOS OUTER RAINBANDS BEGIN
AFFECTING THE AREA EARLY THIS MORNING. THIS IS ALREADY EVIDENT WITH
THE LATEST KLTX AND SURROUNDING 88-D RADAR TRENDS. NO MAJOR CHANGES
TO THE LATEST ERNESTO TRACK...WITH ONLY SOME REFINEMENT TO THE
OVERALL TRACK. IT WAS STRESSED THAT ERNESTO CULD BRIEFLY REACH
HURRICANE STATUS PRIOR TO MAKING LANDFALL. HOWEVER...NO OVERWHELMING
EVIDENCE TO MAKE THIS CHANGE...AS A RESULT NHC HAS KEPT IT AN UPPER
END TROPICAL STORM PRIOR TO MAKING LANDFALL. THEREFORE...SEE NO
REASON TO RAISE AN INLAND TROPICAL STORM WARNING AT THIS TIME. THE
TIMING REMAINS NEARLY THE SAME...WITH ERNESTO BECOMING CAUGHT BY THE
UPPER GREAT LAKES LOW AS THE REASON WHY IT MOVES NORTH BY NORTHWEST
AFTER MAKING LANDFALL. THE SYSTEM IS PROGGED TO BE NORTH OF THE ILM
CWA BY 12Z FRI...WITH POPS LOWERED TO CHANCE ON FRIDAY MAINLY DUE TO
LEFTOVER PCPN ROTATING AROUND ERNESTOS SOUTHEAST AND SOUTHERN
FLANKS.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/
UPPER LOW TO CONTINUE RESIDING ACROSS THE SOUTHERN GREAT
LAKES...WITH THE TROF AXIS EXTENDING TO LOUISIANA. THE LOW IS FCST
TO OPEN UP WITH FLOW ALOFT BECOMING MORE WESTERLY BY WED AND THU.
IMPULSES ROTATING AROUND THE UPPER LOW TO SPORADICALLY AFFECT THE
AREA DURING THE 1ST PART OF THE LONG TERM. IN ADDITION...A STALLED
SFC FRONTAL ZONE WILL RESIDE NE-SW ACROSS THE WESTERN CAROLINAS AT
THE BEGINNING OF THE WORK WEEK...THEN SLOWLY MOVE TO THE EAST AND
OFF THE COAST BY THU/FRI. THE HIER POPS WILL BE IN THE BEGINNING OF
THE WORK WEEK...THEN TAIL OFF TO ISOLATED 20 POPS BY THE END OF THE
WEEK. AM NOT TOO KEEN ON MODELS HANDLING THE OVERALL MOVEMENT OF THE
SFC FRONTAL ZONE AND MORE SO WITH THE UPPER GREAT LAKES LOW. OVERALL
MAX TEMPS WILL BE NEAR THE NORMAL...BUT OVERNITE MINS WILL LIKELY BE
A CAT ABOVE THE CLIMO NORMS.
&&
.MARINE...
ERNESTO WILL MOVE OVER THE SC WATERS LATER TODAY...SPREADING 40 TO
50 KT WINDS OVER THE ILM COASTAL WATERS. THE STORM COULD STILL REACH
HURRICANE STRENGTH AS IT APPROACHES LAND...BUT TIME IS RUNNING OUT.
ONCE THE STORM MAKES LANDFALL LATER THIS EVENING IT WILL RAPIDLY
MOVE NORTH WITH WINDS DROPPING TO 10 TO 15 KT FRIDAY AFTERNOON.
AS ERNESTO MOVED OFF THE FL COAST...SEAS INCREASED TO 13 TO 14 FT
WITH WIND SPEEDS NEAR TROPICAL STORM STRENGTH. WITH WIND SPEEDS
EXPECTED TO BE AROUND 50 KT WOULD NOT BE SHOCKED TO SEE A FEW
REPORTS OF 20 FT SEAS. WILL BUMP UP WAVE HEIGHTS ACROSS ILM SC
WATERS TO 14 TO 18 FT.
ONCE ERNESTO MOVES NORTH SOUTHERLY FLOW WILL RETURN AS THE COASTAL
WATERS REMAIN CAUGHT BETWEEN A STALLED SURFACE BOUNDARY ACROSS
CENTRAL NORTH AND SOUTH CAROLINA AND SURFACE HIGH PRESSURE OVER THE
WESTERN ATLANTIC. SURFACE GRADIENT MAY TIGHTEN UP BRIEFLY AS WAVES
MOVE ALONG THE BOUNDARY...INCREASING WIND SPEEDS.
&&
.AVIATION...
ATMOSPHERE BEGINNING TO SATURATE WITH PRECIPITATION BEGINNING AROUND
07-08Z SOUTH...SPREADING TO THE ENTIRE CWA BY 12Z. CEILINGS AT THE
ONSET WILL LIKELY BE MVFR WITH VISIBILITIES DROPPING TO MVFR AFTER
13Z. HEAVIEST RAINFALL WILL BEGIN BY 16Z...AND WILL LIKELY REMAIN
INTERMITTENTLY HEAVY THROUGH 00Z. WINDS WILL BE MAINLY EASTERLY THIS
MORNING...INCREASING THIS AFTERNOON WITH PEAK WIND SPEEDS AFTER 22Z.
WINDS SPEEDS WILL BE TRICKY...HOWEVER SAFE TO SAY STRONGEST WINDS
WILL BE OVER THE COASTAL TERMINALS. CEILINGS AND VISIBILITIES WILL
LIKELY BE IFR A FEW HOURS EITHER SIDE OF ERNESTO. CONDITIONS WILL
BEGIN TO IMPROVE AT THE END OF THE FORECAST PERIOD.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...TROPICAL STORM WARNING FOR BRUNSWICK-NEW HANOVER-PENDER
COUNTIES UNTIL FRIDAY.
...FLOOD WATCH FOR BRUNSWICK-NEW HANOVER-PENDER-BLADEN-
COLUMBUS-ROBESON COUNTIES FROM NOON THURSDAY TO MIDNIGHT
FRIDAY.
...WIND ADVISORY FOR BLADEN-COLUMBUS-ROBESON COUNTIES FROM 5
PM THURSDAY THROUGH MIDNIGHT FRIDAY.
SC...TROPICAL STORM WARNING FOR HORRY AND GEORGETOWN COUNTIES
UNTIL FRIDAY.
...FLOOD WATCH FOR HORRY-GEORGETOWN-DILLON-MARION-WILLIAMSBURG-
MARLBORO-DARLINGTON-FLORENCE COUNTIES FROM NOON THURSDAY
TO MIDNIGHT FRIDAY.
...WIND ADVISORY FOR DILLON-MARION-FLORENCE-WILLIAMSBURG
COUNTIES FROM 5 PM THURSDAY THROUGH MIDNIGHT FRIDAY.
MARINE...TROPICAL STORM WARNING FROM SURF CITY TO S SANTEE RIVER.
&&
SHORT TERM...HOEHLER
LONG TERM...HOEHLER
MARINE...III
AVIATION...HDLHazardous weather outlook, Aug 31, 6:43 AM EDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 643 AM EDT THU AUG 31 2006 NCZ097-100-101-011045- PENDER-BRUNSWICK-NEW HANOVER- 643 AM EDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A TROPICAL STORM WARNING...AND A FLOOD WATCH ARE IN EFFECT THROUGH TONIGHT. TROPICAL STORM ERNESTO WILL LIKELY MAKE LAND-FALL LATE THURSDAY EVENING ACROSS BRUNSWICK COUNTY. PLEASE REFERENCE HURRICANE LOCAL STATEMENTS...FLOOD WATCH/WARNING STATEMENTS...AND THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RESIDUAL FLOODING FROM ERNESTO COULD EXTEND INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED AND RAINFALL AMOUNTS DURING AND AFTER THE STORM. SCZ034-046-011045- HORRY-GEORGETOWN- 643 AM EDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A TROPICAL STORM WARNING...AND A FLOOD WATCH ARE IN EFFECT FOR THROUGH TONIGHT. TROPICAL STORM ERNESTO WILL MAKE LAND FALL LATE THURSDAY EVENING...EITHER ACROSS NORTHERN HORRY COUNTY SOUTH CAROLINA OR ACROSS BRUNSWICK COUNTY OF NORTH CAROLINA. PLEASE REFERENCE HURRICANE LOCAL STATEMENTS...FLOOD WATCH/WARNING STATEMENTS...AND THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RESIDUAL FLOODING FROM ERNESTO COULD EXTEND INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED AND RAINFALL AMOUNTS DURING AND AFTER THE STORM. NCZ096-099-011045- BLADEN-COLUMBUS- 643 AM EDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH AND WIND ADVISORY ARE IN EFFECT THROUGH TONIGHT. TROPICAL STORM ERNESTO IS EXPECTED TO MOVE ACROSS THE AREA LATE TODAY AND TONIGHT. THE TRACK OF ERNESTO...COULD BRING THE CENTER ACROSS EASTERN COLUMBUS AND BLADEN COUNTIES LATE THIS EVENING AND OVERNIGHT. PLEASE REFERENCE FLOOD WATCH/WARNING AND WIND ADVISORY STATEMENTS...AND THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RESIDUAL FLOODING FROM ERNESTO COULD EXTEND INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED AND RAINFALL AMOUNTS DURING AND AFTER THE STORM. NCZ087-011045- ROBESON- 643 AM EDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH AND WIND ADVISORY ARE IN EFFECT THROUGH TONIGHT. TROPICAL STORM ERNESTO IS EXPECTED TO AFFECT THE AREA THROUGH TONIGHT. THE TRACK OF ERNESTO...WILL KEEP THE CENTER JUST EAST OF THE AREA LATE THIS EVENING AND OVERNIGHT. PLEASE REFERENCE FLOOD WATCH/WARNING AND WIND ADVISORY STATEMENTS...AND THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RESIDUAL FLOODING FROM ERNESTO COULD EXTEND INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED AND RAINFALL AMOUNTS DURING AND AFTER THE STORM. SCZ024-032-033-039-011045- DILLON-FLORENCE-MARION-WILLIAMSBURG- 643 AM EDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH AND WIND ADVISORY ARE IN EFFECT THROUGH TONIGHT. TROPICAL STORM ERNESTO IS EXPECTED TO AFFECT THE AREA THROUGH TONIGHT. THE TRACK OF ERNESTO...WILL KEEP THE CENTER EAST OF THE AREA LATE THIS EVENING AND OVERNIGHT. PLEASE REFERENCE FLOOD WATCH/WARNING AND WIND ADVISORY STATEMENTS...AND THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RESIDUAL FLOODING FROM ERNESTO COULD EXTEND INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED AND RAINFALL AMOUNTS DURING AND AFTER THE STORM. SCZ017-023-011045- MARLBORO-DARLINGTON- 643 AM EDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. TROPICAL STORM ERNESTO IS EXPECTED TO AFFECT THE AREA THROUGH TONIGHT. THE TRACK OF ERNESTO...WILL KEEP THE CENTER WELL EAST OF THE AREA LATE THIS EVENING AND OVERNIGHT. PLEASE REFERENCE FLOOD WATCH/WARNING AND WIND ADVISORY STATEMENTS...AND THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RESIDUAL FLOODING FROM ERNESTO COULD EXTEND INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED AND RAINFALL AMOUNTS DURING AND AFTER THE STORM. AMZ250-252-254-256-011045- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 643 AM EDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A TROPICAL STORM WARNING IS IN EFFECT THROUGH TONIGHT. PLEASE REFERENCE THE LATEST HURRICANE LOCAL STATEMENTS...AND COASTAL MARINE FORECASTS FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON FRIDAY...AFTER THE TROPICAL STORM WARNINGS ARE LOWERED...A SMALL CRAFT ADVISORY WILL LIKELY BE ISSUED. OTHERWISE...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED. HOEHLER
In the hours before
Local storm report, Aug 31, 3:08 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
308 PM EDT THU AUG 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM FLOOD WILMINGTON 34.21N 77.91W
08/31/2006 NEW HANOVER NC DEPT OF HIGHWAYS
NEW CENTRE DRIVE CLOSED IN BOTH DIRECTIONS DUE TO
FLOODING.
0256 PM FLOOD 1 N WILMINGTON 34.23N 77.91W
08/31/2006 NEW HANOVER NC NWS EMPLOYEE
FLOODING REPORTED ON KINGS GRANT RD AND KINGS DR IN THE
KINGS GRANT COMMUNTIY.
&&
JAQLocal storm report, Aug 31, 4:44 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
444 PM EDT THU AUG 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HEAVY RAIN SURF CITY 34.42N 77.56W
08/31/2006 E0.00 INCH PENDER NC AMATEUR RADIO
HWY 50 IS IMPASSABLE.
&&
43The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 11:24 PM EDT | Wind Advisory | ILM | Bladen, Columbus, Robeson | 30 hr |
| Aug 31, 11:58 AM EDT | Tornado Warning | ILM | Brunswick | 32 min |
| Aug 31, 12:50 PM EDT | Tornado Warning | ILM | New Hanover | 25 min |
Nearby
Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.